Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 17, 20125 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 17, 2012, 2:00 AM EDT for 5 counties in Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 2:00 AM EDT (06:00 UTC)
Expired
Aug 17, 2012, 3:00 AM EDT
In force
60 min
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Dade County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WWUS82 KFFC 170600
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 AM EDT FRI AUG 17 2012

GAZ001>005-170700-
200 AM EDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WHITFIELD... 
WALKER...MURRAY...CATOOSA AND DADE COUNTIES UNTIL 300 AM EDT...

AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS LOCATED FROM 31 MILES NORTH OF GRAYSVILLE TO 53 
MILES WEST OF COLE CITY...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE COUNTIES THROUGH 300 
AM EDT. THIS WILL BE STRONG ENOUGH TO POTENTIALLY DOWN A FEW TREES. 
IN ADDITION...DIME SIZED HAIL AND FREQUENT LIGHTNING WILL BE 
POSSIBLE. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE 
LAKEVIEW... LOOKOUT MOUNTAIN...COLE CITY...HOOKER...WILDWOOD... 
INDIAN SPRINGS...GRAYSVILLE...FAIRVIEW...MORGANVILLE... 
SALEM...BOYNTON...FORT OGLETHORPE...CHATTANOOGA VALLEY...NEW ENGLAND 
AND COHUTTA.

&&

LAT...LON 3499 8466 3495 8466 3462 8476 3461 8478
      3461 8486 3462 8490 3464 8491 3462 8493
      3462 8506 3459 8506 3459 8511 3459 8553
      3495 8561 3499 8560
TIME...MOT...LOC 0554Z 298DEG 39KT 3540 8508 3509 8531
          3505 8568 3499 8643

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:38 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 17, 1:38 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 AM EDT FRI AUG 17 2012

.UPDATE...
/ISSUED AT 1020 PM EDT THU AUG 16 2012/
HAVE UPDATED FORECAST TO ADD SLIGHT CHANCE OF THUNDERSTORMS OVER
MUCH OF NORTH GEORGIA TONIGHT...NORTH OF AN ATLANTA TO ATHENS LINE
FOR NOW. THERE ARE A FEW STORMS DEVELOPING AHEAD OF THE MCS MOVING
THROUGH TENNESSEE AND KENTUCKY. WILL CONTINUE TO WATCH AND SEE HOW
THE CONVECTION DEVELOPS. NO OTHER CHANGES AT THIS TIME.

41

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
/ISSUED AT 317 PM EDT THU AUG 16 2012/
STATIONARY FRONT ACROSS CENTRAL GA WITH BEST INSTABILITY ACROSS THE
SOUTHERN COUNTIES. THAT IS WHERE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE INTO THE MID EVENING HOURS. A CONCERN TO WATCH
FOR IS SHORT WAVES IN THE UPPER FLOW COMING FROM MS/AL THAT COULD
AFFECT THE WESTERN CWA THIS EVENING.

THE MAIN CONCERN WILL THEN BE A COLD FRONT APPROACHING N GA FRIDAY
AFTERNOON. GFS/NAM THEN DIFFER HOW FAR TO TAKE THE FRONT INTO THE
AREA WITH THE GFS MOVING THE FRONT TO CENTRAL GA AT DAYS END FRIDAY
AND THE NAM MOVING THE FRONT INTO N GA. THINK THE NAM MOVEMENT IS
BETTER AND THE HIGHER POPS FROM THE NAM MOS MORE IN LINE THAN THE
LOWER GFS MOS POPS. A FLAIR UP OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FRIDAY WITH THE APPROACH OF THE FRONT AND SPC HAS
HIGH-LIGHTED MAINLY N GA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THIS IS PARTLY DUE TO A SHORT WAVE AIDING THE STORM DEVELOPMENT.

THE FRONT WILL LIKELY BECOME STATIONARY FRIDAY NIGHT ACROSS N GA.
WHILE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH...CHANCES WILL
REMAIN IN THE FORECAST ALL NIGHT.

FORECAST LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT AND FRIDAY
NIGHT. FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW
NORMAL FOR FRIDAY AND WENT WITH THE COOLER MET MOS HIGHS. THESE
TEMPERATURES COULD BE TOO COOL FOR PORTIONS OF THE SE CWA.

OVERALL CONFIDENCE IS MEDIUM.

BDL

.LONG TERM /SATURDAY THROUGH THURSDAY/...
/ISSUED AT 317 PM EDT THU AUG 16 2012/
AFOREMENTIONED FRONT WILL BE WORKING ITS WAY THROUGH THE AREA
SATURDAY AND SUNDAY AS THE STRONG UPPER TROUGH DIGS INTO THE
EASTERN HALF OF THE COUNTRY. VARIOUS SHORTWAVES ROUNDING THE BASE
OF THE TROUGH ALONG WITH SOUTHWEST FLOW ALOFT AND TROPICAL
CONNECTION FROM THE TROPICAL WAVE OVER THE BAY OF CAMPECHE WILL
KEEP DIFFERENT WAVES OF CONVECTION IN THE AREA THROUGH THE
EXTENDED. 12Z GFS NO LONGER TRIES TO CUTOFF A SHORTWAVE MIDWEEK
WHEREAS THE ECMWF IS STILL DOING THIS. WITH THE CUTOFF...THE ECMWF
DEVELOPS A MORE PROGRESSIVE SYSTEM AND PUSHES THE TROUGH UP INTO
SOUTHEAST CANADA WITH RIDGING BUILDING INTO THE SOUTH...WHEREAS
THE GFS KEEPS THE TROUGH AS THE DOMINANT FEATURE...WHICH WILL
IMPACT WHICH DAYS NEXT WEEK HAVE PRECIP. GUIDANCE IS ALSO HINTING
AT A SLIGHTLY WARMER SOLUTION THIS TIME AROUND. WITH ALL THESE
CHANGES...ALBEIT MINOR...HAVE MADE NO CHANGES TO THE FORECAST
BEYOND 48 HOURS GIVEN THE UNCERTAINTY. SEE PREVIOUS DISCUSSION
BELOW.

TDP

&&

.AVIATION...
06Z UPDATE...
VFR CONDITIONS EXPECTED TO PREVAIL. HOWEVER... A LINE OF ONGOING
CONVECTION IN TN WILL PUSH INTO NW GA BY 06-07Z...AND IF HOLDS
TOGETHER...COULD SPREAD AT LEAST MID LEVEL CIGS AND -SHRA'S INTO THE
ATLANTA METRO AREA AROUND 08-10Z THIS MORNING. EXPECT A WEAKENING
TREND TO CONTINUE AND HRRR MODEL INDICATES ONLY SPOTTY -RA WILL MAKE
IT INTO THE ATLANTA AREA... SO WILL SHOW VCSH AT 09-10Z FOR NOW. THE
GREATER CONVECTIVE THREAT WILL BEGIN AT ATL AROUND 16Z AND CONTINUE
THROUGH THE AFTERNOON-EARLY EVENING HOURS WHEN A COLD FRONT PUSHES
INTO FAR NORTH GA. EXPECT CONVECTION TO GREATLY DIMINISH BY 04-06Z
TONIGHT AS THE DRIVING UPPER SHORT WAVE PUSHES EAST. WET GROUNDS
SUGGEST POTENTIAL FOR IFR CIGS BY 09-10Z SAT MORNING. LIGHT WNW
WINDS THIS MORNING WILL BE MORE WESTERLY 10 KTS OR LESS BY AFTN.

//ATL CONFIDENCE...06Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS EXCEPT MEDIUM ON TIMING AND LOCATION OF
CONVECTION TODAY.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  89  69  88 /  10  50  40  40
ATLANTA         72  87  71  86 /  10  70  40  40
BLAIRSVILLE     64  80  67  81 /  10  80  50  40
CARTERSVILLE    66  86  68  86 /  20  90  50  40
COLUMBUS        72  90  73  88 /  10  40  40  50
GAINESVILLE     69  86  70  85 /  10  70  40  40
MACON           72  91  71  90 /  10  50  30  50
ROME            68  87  69  87 /  20  90  60  40
PEACHTREE CITY  67  87  68  86 /  10  60  40  40
VIDALIA         73  94  73  92 /  20  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL/39
LONG TERM....TDP
AVIATION...39
Hazardous weather outlook, Aug 17, 12:47 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1247 AM EDT FRI AUG 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1247 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHWEST
GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE TRACKING ACROSS TENNESSEE IS EXPECTED
TO MOVE INTO NORTHWEST GEORGIA TONIGHT...ALLOWING FOR SCATTERED
THUNDERSTORMS ACROSS THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WAS MOVING SOUTHEAST THROUGH KENTUCKY
AND TENNESSEE. THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM ARE
EXPECTED TO MOVE INTO NORTHWEST GEORGIA TONIGHT. ALTHOUGH AN
OVERALL WEAKENING TREND IS EXPECTED...THERE IS STILL ENOUGH
INSTABILITY ACROSS NORTHWEST GEORGIA...WITH CAPE VALUES AROUND
1000 J/KG TO SUPPORT THE CONTINUATION OF THESE THUNDERSTORMS. THE
BEST CHANCES OF THUNDERSTORMS WILL GENERALLY BE AFTER 2 AM ALONG
AND NORTHWEST OF A LINE FROM CEDARTOWN TO BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FRONT OVER THE MIDWEST SETTLES INTO CENTRAL AND SOUTH GEORGIA
BY THE WEEKEND. MULTIPLE DISTURBANCES ARE EXPECTED TO RIDE ALONG
THIS FRONT THROUGH NEXT WEEK. THE FRONT...IN COMBINATION WITH THE
DISTURBANCES AND DIURNALLY DRIVEN THUNDERSTORMS WILL ALLOW FOR A
CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 16, 10:46 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU AUG 16 2012

GAZ019-170315-
1046 PM EDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 1115 PM EDT...

AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING SOUTHEAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND
COOSA...ROME AND LINDALE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3438 8533 3439 8528 3432 8502 3425 8502
      3422 8503 3421 8505 3410 8505 3409 8512
      3418 8542
TIME...MOT...LOC 0247Z 293DEG 18KT 3428 8525
Special weather statement, Aug 17, 2:00 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 AM EDT FRI AUG 17 2012

GAZ001>005-170700-
200 AM EDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WHITFIELD...
WALKER...MURRAY...CATOOSA AND DADE COUNTIES UNTIL 300 AM EDT...

AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED FROM 31 MILES NORTH OF GRAYSVILLE TO 53
MILES WEST OF COLE CITY...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE COUNTIES THROUGH 300
AM EDT. THIS WILL BE STRONG ENOUGH TO POTENTIALLY DOWN A FEW TREES.
IN ADDITION...DIME SIZED HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAKEVIEW... LOOKOUT MOUNTAIN...COLE CITY...HOOKER...WILDWOOD...
INDIAN SPRINGS...GRAYSVILLE...FAIRVIEW...MORGANVILLE...
SALEM...BOYNTON...FORT OGLETHORPE...CHATTANOOGA VALLEY...NEW ENGLAND
AND COHUTTA.

&&

LAT...LON 3499 8466 3495 8466 3462 8476 3461 8478
      3461 8486 3462 8490 3464 8491 3462 8493
      3462 8506 3459 8506 3459 8511 3459 8553
      3495 8561 3499 8560
TIME...MOT...LOC 0554Z 298DEG 39KT 3540 8508 3509 8531
          3505 8568 3499 8643

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:46 PM EDTSpecial Weather StatementFFCFloyd29 min
Aug 17, 1:32 PM EDTSpecial Weather StatementFFCHenry28 min
Aug 17, 2:48 PM EDTSpecial Weather StatementFFCGreene57 min
Aug 17, 6:34 PM EDTSpecial Weather StatementFFCJefferson26 min
Aug 17, 6:52 PM EDTSpecial Weather StatementFFCJefferson38 min
Aug 17, 6:59 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson46 min
Aug 17, 7:04 PM EDTSpecial Weather StatementFFCJohnson26 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.